Treatment providers are waiting for your call:

(855) 826-4464

Snorting Oxycodone

Oxycodone is a powerful prescription drug that is commonly abused by being crushed up and snorted. Snorting oxycodone allows the drug to enter the bloodstream more quickly, providing a faster and more intense high.

Start the road to recovery

Treatment Center Locator

What Is Oxycodone?

Oxycodone is an opiate agonist that is the active ingredient in a number of prescription pain medications, including Percocet and OxyContin. Oxycodone is used to relieve moderate to severe pain and can improve quality of life for people that suffer from chronic painful conditions such as injury, cancer, or rheumatoid arthritis. Although the drug provides effective pain relief for many people, its euphoric effects can quickly cause chemical dependence and addiction when abused. People who misuse Oxycodone may grind up the tablets into a fine powder, which can be injected or snorted. Snorting oxycodone is a common form of abuse in which people take a crushed-up pill and forcefully breathe it up into the nasal cavity. Snorting oxycodone speeds up the effects of the narcotic on the central nervous system, producing an intense high that’s comparable to that of heroin.

Get Help During COVID-19

With just 30 days at a rehab center, you can get clean and sober, start therapy, join a support group, and learn ways to manage your cravings.

Why Do People Snort Oxycodone?

Oxycodone is most commonly snorted for its powerful, concentrated high. People that begin taking Oxycodone orally will often develop a tolerance to the drug and require increasing amounts for the same effects. One way to adjust for tolerance is to switch routes of administration of the drug, i.e. go from oral to non-oral via snorting, smoking, or injecting. Snorting oxycodone allows the drug to enter the bloodstream more quickly, providing a faster and more intense high. Snorting oxycodone causes the drug to affect the brain and body much faster, typically within 15 minutes, whereas it can take over an hour for the drug to take an effect if it’s swallowed.

Scroll to Find Your Insurance

Don't See Your Insurance?

Snorting Oxycodone allows for more rapid ingestion as it bypasses the digestive tract and goes straight into the bloodstream through blood vessels in the nasal cavity. Upon entering the bloodstream, the drug quickly travels to the brain, causing effects to be felt shortly after snorting. Oxycodone may come in extended-release formulas, such as Oxycontin, that are intended to slowly release the drug throughout the day. By crushing and snorting the pills, the extended-release mechanism is rendered obsolete and the effects are experienced immediately. What initially began as an adjustment for tolerance can quickly turn into an addiction. The likelihood of developing an addiction to Oxycodone is significantly higher when a user administers the drug in ways other than prescribed.

You start to enjoy the drip from snorting your pills, it becomes part of the enjoyment in your high.

- Oxycodone Addict, Anonymous

Snorting Oxycodone not only produces an amplified high and higher rates of addiction, but also increases the risk of negative side effects and overdose.

Looking for a place to start?

Reach out to a treatment provider for free today.

Make a Call (855) 826-4464

- OR -

Request a Call

The Risks Of Snorting Oxycodone

Snorting Oxycodone is significantly more dangerous than taking the drug orally, and the effects can even be fatal. Snorting any drug is thought to increase the risk of contracting Hepatitis C due to damage to the blood vessels inside the nose and sharing snorting paraphernalia like dollar bills and straws. The main consequences of snorting Oxycodone is damage to the nose, throat, and respiratory system. The effects of these health risks range from mild to life-threatening, and can include:

  • Chronic sinus infections
  • Frequent nose bleeds
  • Severe headache
  • Sleep apnea and snoring
  • Congestion
  • Loss of sense of smell
  • Lung infections
  • Pneumonia
  • Sores in the nose and mouth
  • Problems swallowing
  • Abdominal pain
  • Unconsciousness

Because Oxycodone is a central nervous system (CNS) depressant, the risk for overdose is significantly higher when the drug is crushed and snorted due to the profound respiratory depression that can occur. An oxycodone user’s breathing may slow down to a dangerously low rate, which can result in respiratory failure, coma, or death. Additionally, many people will also abuse alcohol and other drugs to amplify or mitigate the effects of snorting oxycodone. Mixing oxycodone with CNS depressants significantly raises the risk of overdose as it can cause increased confusion and respiratory failure.

Featured Centers Offering Therapy For Oxycodone

Symptoms of an Oxycodone overdose include:

  • Constricted pupils
  • Bluish tint to the lips and skin
  • Stomach spasms
  • Vomiting
  • Low blood pressure
  • Slow pulse
  • Seizures
  • Respiratory depression or failure
  • Extreme drowsiness
  • Coma

With proper medical treatment, it is possible to recover from an overdose. However, if left untreated, it can cause irreversible damage to the brain and possibly even death.

Getting Help For Oxycodone Addiction

Oxycodone use, regardless of the method of administration, is a very dangerous and potentially deadly habit. If you or someone that you know is snorting Oxycodone, contact a treatment provider today. People who snort drugs put themselves at a greater risk of drug dependence, overdose, and even death. The sooner you seek treatment, the greater the chances for a successful long-term recovery.

Ad

Recovery Unplugged – Harrison House of Northern Virginia

Annandale, VA

Ad

Cove Forge Behavioral Health Center

Williamsburg, PA

Ad

Banyan Delaware

Milford, DE

Ad

Ambrosia Treatment Center – Northeast

Philadelphia, PA

Showing 4 of 16 Centers